Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 74, NWS State College, PA

August 7, 20184 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 7, 2018, 1:52 PM EDT for 4 counties in Pennsylvania. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 1:52 PM EDT (17:52 UTC)
Expired
Aug 7, 2018, 2:45 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, PA, Montour County, PA, Northumberland County, PA, Union County, PA

The radar

The State College radar (KCCX), 115 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 1:55 PM EDTTSTM WND DMG1 Nw West Milton, PATREES AND WIRES DOWN ON MILROY RD.
Aug 7, 2:46 PM EDTTSTM WND DMG1 E Lewisburg, PATREES AND WIRES DOWN ON 3RD STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WUUS51 KCTP 071752
SVRCTP
PAC037-093-097-119-071845-
/O.NEW.KCTP.SV.W.0074.180807T1752Z-180807T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
152 PM EDT TUE AUG 7 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern Northumberland County in central Pennsylvania...
  Montour County in central Pennsylvania...
  Central Columbia County in central Pennsylvania...
  Northeastern Union County in central Pennsylvania...

* Until 245 PM EDT.

* At 151 PM EDT, a severe thunderstorm was located near Exchange,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bloomsburg, Milton, Lewisburg, Danville, Watsontown, Riverside,
  Linntown, Mifflinville, Lightstreet, Almedia, New Columbia,
  Montandon, Fernville, Mechanicsville, Allenwood, Buckhorn,
  Jerseytown, Rupert, Rohrsburg and Iola.

For those driving on Interstate 80, this includes areas between the
Mile Run and Nescopek exits, specifically from mile markers 207 to
244.

This includes Interstate 180 from mile markers 1 to 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4092 7691 4113 7693 4118 7679 4117 7673
      4115 7668 4116 7659 4128 7644 4130 7638
      4100 7628
TIME...MOT...LOC 1751Z 248DEG 33KT 4107 7676 

HAIL...1.00IN
WIND...60MPH
 
$$

Jung
1 follow-up statement
908 
WWUS51 KCTP 071815
SVSCTP

Severe Weather Statement
National Weather Service State College PA
215 PM EDT TUE AUG 7 2018

PAC119-071824-
/O.CAN.KCTP.SV.W.0074.000000T0000Z-180807T1845Z/
Union PA-
215 PM EDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UNION COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4093 7686 4098 7688 4101 7686 4107 7686
      4110 7689 4114 7690 4118 7680 4117 7673
      4115 7668 4116 7647 4118 7634 4100 7628
TIME...MOT...LOC 1814Z 282DEG 16KT 4108 7660 4100 7681 

$$

PAC037-093-097-071845-
/O.CON.KCTP.SV.W.0074.000000T0000Z-180807T1845Z/
Northumberland PA-Montour PA-Columbia PA-
215 PM EDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN NORTHUMBERLAND...MONTOUR AND CENTRAL COLUMBIA
COUNTIES...

At 214 PM EDT, severe thunderstorms were located along a line
extending from Jerseytown to Milton, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bloomsburg, Milton, Danville, Watsontown, Riverside, Mifflinville,
Lightstreet, Almedia, Montandon, Fernville, Mechanicsville, Buckhorn,
Jerseytown, Rupert, Rohrsburg, Iola, Eyers Grove, Mooresburg,
Exchange and Delaware Run.

For those driving on Interstate 80, this includes areas between the
Lewisburg-Williamsport and Nescopek exits, specifically from mile
markers 211 to 244.

This includes Interstate 180 from mile markers 1 to 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and 
widespread significant wind. Although a tornado is not immediately 
likely, it is best to move to an interior room on the lowest floor 
of a building. These storms may cause serious injury and significant 
property damage.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4093 7686 4098 7688 4101 7686 4107 7686
      4110 7689 4114 7690 4118 7680 4117 7673
      4115 7668 4116 7647 4118 7634 4100 7628
TIME...MOT...LOC 1814Z 282DEG 16KT 4108 7660 4100 7681 

HAIL...1.00IN
WIND...60MPH
 
$$

Jung

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 11:40 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 7, 11:40 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
1140 AM EDT Tue Aug 7 2018

.SYNOPSIS...
Hot and humid weather will continue through midweek. Isolated
strong to locally severe thunderstorms are possible this
afternoon and Wednesday afternoon. Thursday looks like a drier
day before a a new unsettled weather unfolds into the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms stretching from Lake Ontario
southwest through Ohio and Indiana have only nibbled at the far
northwestern border for central PA this morning. The weakening
frontal boundary and lowering heights continue to move toward
the region. These showers and thunderstorms are expected to move
west to east across central PA this afternoon. Latest HRRR has
convection sparking around 19Z. Heat index values will be
highest over the far southeast where precipitation will take the
longest to reach there. However, max apparent temperatures only
reach the mid 90s.

SPC has the entire area in Marginal Risk for both Severe and
Excessive rainfall for today. With the incredible rainfall
amounts over the eastern half of the CWA over the past few
weeks, flash flood guidance is low and heavy rainfall will be
quick to run off.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Rain showers and convection will diminish slowly after sunset
with redevelopment again on Wednesday as the weakened frontal
boundary remains over the northeast US and an upper level trough
begins to swing over the Great Lakes.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Drier wx is likely on Thursday before an unsettled pattern
unfolds into the weekend.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Clouds continue to stream into JST with MVFR. These clouds
should continue through the rest of the morning and the
afternoon as the system propagates eastward. As the front gets
closer, Convection should spark around 19Z. Given specifics on
where any TSRA will develop, have left VCSH. However Brief
periods of TSRA are possible between 19Z to 23Z.

Based on the slow moving system, there will be a similar
situation for Wed.

.Outlook...

Wed...Morning fog possible. Afternoon TSRA impacts possible.

Thu...Morning fog possible.

Fri-Sat...Scattered afternoon TSRA impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...DeVoir/Tyburski
SHORT TERM...Ceru/Tyburski
LONG TERM...Tyburski
AVIATION...Martin
Hazardous weather outlook, Aug 7, 4:38 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Tue Aug 7 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
438 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms with gusty winds and heavy
downpours that could lead to localized flash flooding are possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds and heavy
downpours are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 12:34 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service State College PA
1234 PM EDT TUE AUG 7 2018

PAZ012-041-045-046-071700-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-
1234 PM EDT TUE AUG 7 2018

...SPECIAL WEATHER STATEMENT...

At 1233 PM EDT, Doppler radar indicated a strong thunderstorm over
McElhattan, moving east at 20 mph.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Winds in excess of 30 mph are also possible.

Locations impacted include...
Jersey Shore, Avis, Dunnstown, McElhattan, Collomsville, Waterville,
Oval and Salladasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4109 7713 4110 7716 4116 7747 4131 7747
      4132 7711
TIME...MOT...LOC 1633Z 272DEG 17KT 4118 7738

Ceru/Colbert
Special weather statement, Aug 7, 1:38 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
138 PM EDT TUE AUG 7 2018

PAZ042-071815-
Sullivan PA-
138 PM EDT TUE AUG 7 2018

...SPECIAL WEATHER STATEMENT...

At 137 PM EDT, Doppler radar indicated a strong thunderstorm over
Lincoln Falls, moving east at 30 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
Kettle Creek Gorge, Lincoln Falls, Shunk, Dushore, Forksville and
Hillsgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4151 7623 4142 7670 4158 7680 4159 7678
      4158 7676 4154 7623 4152 7622
TIME...MOT...LOC 1737Z 248DEG 27KT 4153 7667

Jung
Special weather statement, Aug 7, 1:47 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
147 PM EDT TUE AUG 7 2018

PAZ051-052-071830-
Northumberland PA-Montour PA-
147 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND AND
MONTOUR COUNTIES UNTIL 230 PM EDT...

At 147 PM EDT, Doppler radar indicated a strong thunderstorm over New
Columbia, moving east at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Milton, Lewisburg, Danville, Watsontown, Riverside, New Columbia,
Montandon, Mechanicsville, Exchange, Mooresburg, West Milton,
Turbotville, McEwensville and Washingtonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4093 7654 4091 7685 4096 7688 4107 7686
      4110 7689 4112 7689 4117 7672 4115 7668
      4116 7664 4106 7661 4106 7657 4100 7657
TIME...MOT...LOC 1747Z 258DEG 17KT 4102 7688

Jung

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:34 PM EDTSpecial Weather StatementCTPLycoming26 min
Aug 7, 1:38 PM EDTSpecial Weather StatementCTPSullivan37 min
Aug 7, 1:47 PM EDTSpecial Weather StatementCTPMontour43 min
Aug 7, 2:00 PM EDTSpecial Weather StatementCTPSomerset30 min
Aug 7, 2:24 PM EDTAreal Flood AdvisoryCTPSomerset2 hr
Aug 7, 2:33 PM EDTSpecial Weather StatementCTPSullivan42 min
Aug 7, 2:34 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Union3 hr
Aug 7, 2:43 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland77 min
Aug 7, 2:54 PM EDTSpecial Weather StatementCTPDauphin51 min
Aug 7, 3:07 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill13 min
Aug 7, 3:26 PM EDTSpecial Weather StatementCTPFulton, Huntingdon49 min
Aug 7, 3:36 PM EDTAreal Flood AdvisoryCTPSnyder114 min
Aug 7, 3:58 PM EDTSpecial Weather StatementCTPFranklin47 min
Aug 7, 4:03 PM EDTSpecial Weather StatementCTPDauphin57 min
Aug 7, 4:20 PM EDTSevere Thunderstorm WarningCTPSchuylkill39 min
Aug 7, 4:29 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry31 min
Aug 7, 5:46 PM EDTSpecial Weather StatementCTPLancaster29 min
Aug 7, 6:01 PM EDTSpecial Weather StatementCTPLancaster14 min
Aug 7, 6:14 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon3 hr
Aug 7, 6:20 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
Aug 7, 6:40 PM EDTSevere Thunderstorm WarningCTPLancaster35 min
Aug 7, 6:58 PM EDTFlash Flood WarningCTPSullivan3 hr
Aug 7, 7:11 PM EDTAreal Flood AdvisoryCTPLancaster2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.